I am passing this on to all of you because I think it is important to know. An alert (as Dave Barry would say) patient sent this information to me:
It’s about a medication that is familiar to many of us. Note also the FDA ‘s comments at the end of the message sent by someone whose mother recently passed away. Here are the details of her death as they are pertinent to this information.
The woman in question developed a cold while visiting this person and had taken Alka Seltzer Cold Plus for 3 days. She suffered a hemorrhagic stroke while she was driving home from that visit and passed away 4 days later. This woman’s stroke was particularly surprising because the week before she had gone to her doctor for a check up and received a clean bill of health.
Since her passing, we have learned that Alka Seltzer is one of the many cold medicines that contains Phenylpropanolamine (PPA) which can cause hemorrhagic strokes or cerebral bleeding even with the first use.
I am forwarding a list of other medications that currently use PPA. These medicines are supposedly being recalled but this medication was purchased less than two weeks ago (in July). Pharmaceutical companies have known about this danger for years, the family of the deceased, did not.
I urge you to review the list of medicines with PPA and avoid these medications.
All drugs containing PHENYLPROPANOLAMINE are dangerous. You may want to try calling the 800 number listed on most drug boxes and inquire about a REFUND. Please read this CAREFULLY. Also, please pass this on to everyone you know. STOP TAKING anything containing this ingredient. It has been l inked to increased hemorrhagic stroke (bleeding in the brain) among women ages 18-49 in the three days after starting use of medication. Problems have not been found in men, but the FDA recommended that everyone (even children) seek alternative medicine.
The following medications contain Phenylpropanolamine :
Acutrim Diet Gum Appetite Suppressant
Acutrim Plus Dietary Supplements
Acutrim Maximum Strength Appetite Control
Alka-Seltzer Plus Children’s Cold Medicine
Effervescent Alka-Seltzer Plus Cold medicine
(cherry or or orange)
Alka-Seltzer Plus Cold Medicine Original
Alka-Seltzer Plus Cold & Cough Medicine
Effervescent Alka-Seltzer Plus Cold & Flu Medicine
Alka-Seltzer Plus Cold & Sinus Effervescent
Alka Seltzer Plus Night-Time Cold Medicine
BC Allergy Sinus Cold Powder
BC Sinus Cold Powder
Comtrex Flu Therapy & Fever Relief
Day & Night Contac 12-Hour Cold Capsules
Contac 12 Hour Caplets
Coricidin D Cold, Flu & Sinus
Dexatrim Caffeine Free
Dexatrim Extended Duration
Dexatrim Vitamin C/Caffeine Free
Dimetapp Cold & Allergy Chewable Tablets
Dimetapp Cold & Cough Liqui-Gels
Dimetapp DM Cold & Cough Elixir
Dimetapp 4 Hour Liquid Gels
Dimetapp 4 Hour Tablets
Dimetapp 12 Hour Extentabs Tablets
Naldecon DX Pediatric Drops
Tavist-D 12 Hour Relief of Sinus & Nasal Congestion
Triaminic DM Cough Rel! ief
Triaminic Expectorant Chest & Head
Triaminic Syrup ! Cold & ; Allergy
Triaminic Triaminicol Cold & Cough
I just found out and called the 800# on the container for Triaminic and they informed me that they are voluntarily recalling the following medicines because of a certain ingredient that is causing strokes and seizures in children :
Orange 3D Cold & Allergy Cherry (Pink)
3D Cold & Cough Berry
3D Cough Relief Yellow 3D Expectorant
They are asking you to call them at 800-548-3708 with the lot number on the box so they can send you postage for you to send it back to them, and they will also issue you a refund. If you know of anyone else with small children,
PLEASE PASS THIS ON. THIS IS SERIOUS STUFF!
DO PASS ALONG TO ALL ON YOUR MAILING LIST so people are informed. They can then pass it along to their families. To confirm these findings please take time to check the following:
Being somewhat skeptical, I looked on Snopes and found that this was legitimate, however, very dated information. As of 2000 the FDA put out an advisory about PPA but not an outright recall. They suggested checking your OTC medications for this chemical and avoiding it. It is unfortunate and fairly criminal that this woman purchased a product containing this substance after that advisory was sent out. Obviously the pharmacy was not paying attention. It just goes to show the level of vigilance necessary to protect oneself in these modern times. It also illustrates the lack of care for the individual exhibited by large corporations. And it suggests that alternatives have another point in their favor: safety.
I hope that you have already seen this email warning and can just delete it. I hope that if that is not the case you will check your meds for PPA and dispose of them, if it is found as an ingredient. Please be safe. Have a Happy Christmas!
Ellen Potthoff, D.C., N.D.